Oklahoma, 2021

Flood in Oklahoma, May 1, 2021

May 1, 2021 · NWS TSA · 1 event in 1 county or zone

Widespread heavy rainfall of four to six inches, with isolated amounts to eight inches, resulted in significant rises on rivers in eastern Oklahoma in late April. Moderate flooding occurred along the Poteau River, which continued into May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread heavy rainfall of four to six inches, with isolated amounts to eight inches, resulted in significant rises on rivers in eastern Oklahoma in late April. Moderate flooding occurred along the Poteau River, which continued into May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Apr 30, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1228 AM CDT Sat May 1 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail through much of the period though
clouds will be on the increase over the area. MVFR ceilings along
with a few showers will be possible beginning tomorrow afternoon
for KMLC, though the MVFR ceilings should mostly hold off until
after 0Z. Upper low will begin lifting northeast out of southern
Texas tomorrow afternoon and evening which will bring rain
chances and MVFR/IFR ceilings just outside of this TAF period.
Gusty southerly winds will also pick up tomorrow afternoon across
the region before tapering off some after sunset.

Bowlan

&&

.PREV DISCUSSION... /Issued 1004 PM CDT Fri Apr 30 2021/

..UPDATE...

DISCUSSION...
Scattered convection continues to gradually lift north through
northern TX, and we could see a few showers eventually move
into far southeast OK late tonight. Going forecast looks good
at this time with no update planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78  63  77  63 /  10  30  60  10
FSM   78  62  77  63 /  20  50  90  20
MLC   74  62  77  64 /  30  70  60  10
BVO   79  62  77  61 /  10  20  50  20
FYV   79  59  74  59 /  10  40  90  20
BYV   79  60  74  61 /   0  30  90  30
MKO   75  62  75  62 /  20  50  70  10
MIO   78  61  75  61 /   0  20  70  20
F10   75  62  76  63 /  20  50  60  10
HHW   72  62  77  65 /  40  80  70  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....04
Hazardous weather outlook, Apr 30, 3:47 PM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
447 PM CDT Fri Apr 30 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
447 PM CDT Fri Apr 30 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

No hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY AND SUNDAY...Thunderstorm Potential.
MONDAY...Severe Thunderstorm Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY AND THURSDAY...No Hazards.

EXTENDED DISCUSSION... Showers and isolated thunderstorms will
expand across the region Saturday night through Sunday. The highest
rain chances will be across far eastern Oklahoma and northwest
Arkansas. Currently rainfall forecasts remain generally one half
inch or less for through Sunday. These rainfall amounts are unlikely
to raise flooding concerns, however the potential for locally higher
amounts will need to be monitored.

Severe weather potential will increase late Monday afternoon and
continue through Monday night ahead of the next cold front.
Currently locations along and east of Interstate 44 appear most
likely to experience strong to severe storms.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
May 1, 12:00 AM CST to 5:30 PM CST
Where
Le Flore County, 0.69 mi S of Panco to 1.32 mi W of Tahona
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.160, -94.680

The Poteau River near Panama rose above its flood stage of 29 feet at 5:15 am CDT on April 29th. The river crested at 36.25 feet at 5:30 am CDT on the 30th, resulting in moderate flooding. Agricultural land was flooded from near Panama to near Arkoma, and county roads were closed. The river remained above flood stage through the end of April, and fell below flood stage at 6:30 pm CDT on May 1st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956903.